Osteonecrosis of the jaw associated with everolimus: A case report

  • Authors:
    • Daigo Yamamoto
    • Yu Tsubota
    • Toshiki Utsunomiya
    • Noriko Sueoka
    • Aiko Ueda
    • Kayoko Endo
    • Katsuhiro Yoshikawa
    • Masanori Kon
  • View Affiliations

  • Published online on: December 5, 2016     https://doi.org/10.3892/mco.2016.1100
  • Pages: 255-257
Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

Everolimus, a mammalian target of rapamycin inhibitor, has recently been approved for the treatment of metastatic estrogen receptor‑positive breast cancer, at a daily dose of 10 mg in combination with exemestane. Osteonecrosis of the jaw (ONJ) is a rare but severe condition, characterized by exposed necrotic bone, and is associated with various drugs that are often used to treat advanced malignancies. We herein report the case of a patient with breast cancer who developed ONJ during treatment with everolimus, which improved after discontinuation of the drug. To the best of our knowledge, this is the first reported case of everolimus‑associated ONJ in a patient receiving everolimus for metastatic breast cancer. In 2014, an 80‑year‑old woman was started on treatment with everolimus and exemestane for stage IIB estrogen receptor‑positive breast cancer. Within 2 months, the left side of her face became edematous, with localized heat and tenderness of the left mandibular region and a 3‑mm round area of exposed bone. There was purulent discharge and the surrounding gingiva was edematous and erythematous. The left mandible exhibited a low signal intensity area on T1‑weighted magnetic resonance imaging. Treatment was discontinued and ONJ showed improvement after 2 months. Therefore, when prescribing everolimus for metastatic breast cancer, oncologists should be aware of the possibility of ONJ as a complication.
View References

Related Articles

Journal Cover

February 2017
Volume 6 Issue 2

Print ISSN: 2049-9450
Online ISSN:2049-9469

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Yamamoto, D., Tsubota, Y., Utsunomiya, T., Sueoka, N., Ueda, A., Endo, K. ... Kon, M. (2017). Osteonecrosis of the jaw associated with everolimus: A case report. Molecular and Clinical Oncology, 6, 255-257. https://doi.org/10.3892/mco.2016.1100
MLA
Yamamoto, D., Tsubota, Y., Utsunomiya, T., Sueoka, N., Ueda, A., Endo, K., Yoshikawa, K., Kon, M."Osteonecrosis of the jaw associated with everolimus: A case report". Molecular and Clinical Oncology 6.2 (2017): 255-257.
Chicago
Yamamoto, D., Tsubota, Y., Utsunomiya, T., Sueoka, N., Ueda, A., Endo, K., Yoshikawa, K., Kon, M."Osteonecrosis of the jaw associated with everolimus: A case report". Molecular and Clinical Oncology 6, no. 2 (2017): 255-257. https://doi.org/10.3892/mco.2016.1100